Thunderstorm Wind, Muskegon
- When
- May 15, 8:42 PM EST
- Where
- Muskegon County, 1.66 mi WNW of Muskegon Hgts
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.210, -86.300
Multiple large trees down.
A severe weather outbreak occurred on May 15-16 across lower Michigan that brought 8 tornadoes to the Grand Rapids forecast area and saw straight line winds in excess of 100 mph impact counties along the Lake Michigan shore on May 15. Large hail also occurred with storms on May 16.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A severe weather outbreak occurred on May 15-16 across lower Michigan that brought 8 tornadoes to the Grand Rapids forecast area and saw straight line winds in excess of 100 mph impact counties along the Lake Michigan shore on May 15. Large hail also occurred with storms on May 16. Tens of thousands were without power, some for several days due to the widespread nature of this severe weather event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 15, 6:32 PM EST, 2 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Grand Rapids MI
732 PM EDT Thu May 15 2025
.KEY MESSAGES...
- Severe Thunderstorms this Evening
- Another Round of Strong to Severe Storms Friday Evening
- Windy Saturday, Cooler into Next Week
&&
.DISCUSSION...
Issued at 331 PM EDT Thu May 15 2025
- Severe Thunderstorms this Evening
Tonight between 8pm and 2am a round of thunderstorms is expected
to move through the area bringing with it the potential for
damaging winds, large hail, and tornadoes.
The main source of lift for these storms will be with the occluded
front with upper level divergence aloft along with some
convergence in the wind fields at 850-700mb. Instability has been
gradually building through the day with Mixed Layer CAPE values
currently in the 1500 to 2000 J/kg range across much of the area.
Thunderstorms are beginning to develop along the front in
Minnesota and are expected to expand south along the front as it
moves east this afternoon and into this evening. 0-1km storm
relative helicity values peak ahead of the front in the 100 to 150
m2/s2 range and around 200 m2/s2 from 0-3km. Paired with 30 to 40
knots of effective shear and Most Unstable CAPE values around 2000
J/kg this will be a prime environment for rotating updrafts, hence
the increased hail and tornado risk.
There is some variability in the storm mode as it heads into
western Michigan. Individual storms are expected to develop in
Wisconsin and may become clustered or form a line as they move
across the lake into western Michigan. If storms take a more
linear formation, then winds and quick spin up tornadoes would
become the main concern. Any isolated or clustered supercells
would be more likely to produce all hazards, especially hail.
With the risk for severe storms late this evening, make sure you
have a way to receive warnings and a plan in place to take shelter
when warnings are issued.
- Another Round of Strong Friday Evening
Most of Friday will be dry with instability building through the
day. Steep lapse rates and ample dry air causing an inverted V in
soundings will set the stage for an environment favorable for
downbursts. Lift provided by the positive vorticity advection
swinging around the 500mb low will move in around 8pm Friday
causing showers and thunderstorms to develop. Similar to Thursday
evening storms taper off shortly after midnight.
- Windy Saturday, Cooler into Next Week
The same low mentioned in the previous section will gradually
track across the northern Great Lakes Saturday. Lingering showers
associated with the low should clear early Saturday afternoon, but
as the rain and lower clouds clear, gusty westerly winds will
develop. Some gusts to 40 mph are possible during the afternoon.
Calmer conditions move in for the remainder of the weekend with
highs in the 60s and lows in the 40s and 50s.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 732 PM EDT Thu May 15 2025
The forecast remains on track for storms currently over Wisconsin
and Illinois to move into the area between 0-5Z this evening from
west to east. Storms will be capable of damaging winds, large
hail, and even tornadoes. Heavy rain with the storms could also
reduce visibilities down to 1 to 2 SM and ceilings to fall to MVFR
values. Southwest winds could be gusty as storms exit with gusts
around 35 knots. Low level wind shear will also be present as the
front and storms move through with a break in the winds and low
level wind shear late tonight into Friday morning.
Breezy southwest winds develop once more for Friday with gusts
around 25 knots. Another round of rain and thunderstorms looks to
move in Friday evening.
&&
.MARINE...
Issued at 331 PM EDT Thu May 15 2025
A round of thunderstorms is expected between 8 and 10pm with the
potential for large hail, damaging winds, and waterspouts. Rough
water is expected with this round of storms with southwest winds
moving in behind the line. A second round of storms moves in
Friday night with the potential for storms to be strong with gusty
winds being the primary concern. The low pressure system
responsible for these rounds of storms will move through the
northern Great Lakes Saturday bringing with it a tight pressure
gradient and gusty Westerly winds. A Small Craft Advisory is in
effect for Friday through Saturday evening due to winds and high
waves.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...Small Craft Advisory from 11 AM Friday to 2 AM EDT Sunday for
LMZ844>849.
&&
DISCUSSION...RAH
AVIATION...RAH
MARINE...RAHHazardous Weather Outlook National Weather Service Grand Rapids MI 339 PM EDT Thu May 15 2025 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161945- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 339 PM EDT Thu May 15 2025 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight A line of severe thunderstorms will move through this evening with large hail, damaging downburst winds and tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms Friday evening could bring some hail and gusty winds. Frost and freezing temperatures are possible Sunday night mainly along and north of US-10. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. LMZ844>849-161945- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 339 PM EDT Thu May 15 2025 This hazardous weather outlook is for the nearshore waters from St Joseph to Manistee. .DAY ONE...This Afternoon and Tonight A line of thunderstorms could bring hail, winds gusting over 40 knots, and waterspouts this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms Friday evening could bring some hail and gusty winds. Winds and waves will be hazardous to small craft on Friday and Saturday.
The Grand Rapids radar (KGRR), 71 km away, was scanning. The volume nearest the first event began at 01:40 UTC.
52 thunderstorm wind, 8 tornado, 5 hail. Local standard time, as filed.
Multiple large trees down.
Spring Lake Yacht Club measured wind.
Muskegon County Airport measured wind.
NWS Storm Survey confirmed straight line winds estimated to be in excess of 90 mph at tree top level in the Waukazoo Woods area of Ottawa county. Dozens of old growth trees estimated to be 150-200 feet tall or higher were knocked over by thunderstorm winds. Dozens of homes were severely damaged when trees fell on them.
Trees and Branches down in the county.
Trees snapped and uprooted across Saugatuck Township.
Trees down north and south of Quincy Street near Holland.
Tree snapped at the base and fell and damaged a deck.
Outbuilding severely damaged by wind.
A brief EF-0 tornado with top winds of 75 mph touched down in Zeeland Township and lifted off in Jamestown Township. Multiple farm buildings and trees were damaged along this brief tornado path.
Large healthy tree snapped.
The tornado developed near Sandy Pines campground and became more intense|near the intersection of 138th Avenue and 24th Street. Primary|damage consisted of numerous trees uprooted and snapped. Some of |the more significant damage and most intense winds occurred |around Hilltop View Drive and 21st Street.
Large trees down throughout Paw Paw.
A row of pine trees pushed over by wind.
Tree fell on a home.
The tornado developed near the intersection of 114th Ave and N 16th Street where a power pole was pushed over. The developing tornado crossed Schnable Lake and heavily damaged the campground on the north side of the lake, including several flipped trailers and destroyed roofs from falling trees. Damage to structures|continued as the tornado crossed 115th Avenue. The most significant damage occurred near and east of the intersection of 116th Ave and US-131 and continued east into downtown Martin. The tornado slowly weakened as it moved east of Martin before|dissipating near the Allegan/Barry county line (Boysen Road).
Uprooted tree fell on a vehicle.
Trees and wires down in Big Rapids.
Boat pushed over on Gun Lake.
Large tree snapped and damaged a home.
Several large trees down.
Shingles torn off a gazebo.
The tornado crossed the most southern part of Gun Lake before traveling to the northeast before lifting off northeast of the Otis Sanctuary. Mostly tree damage was observed along the path, though several homes had minor roof damage or were damaged by falling trees. Several docks in Gun Lake were heavily damaged, including one that had multiple sections lifted and thrown well into the lake.
Paneling and insulation off a roof of a 8 story building peeled away in downtown Kalamazoo.
Several large trees down.
The tornado resulted in mostly tree damage along its 14.5 mile path. The tornado developed just east of the Thornapple River northeast of Caledonia. There it tracked northeast with the peak damage near Campbell Lake where houses sustained roof damage. The track continued northeast crossing I-96 around Hastings Road|before ending just south of Saranac. The tornado began in Kent County and ended in Ionia County.
Several trees down at least one home damaged.
Trees and wires down.
The tornado resulted in mainly tree damage along its 10 mile path. More concentrated tree damage occurred near the beginning and the end of the path with intermittent damage in between. Several structures had minor damage from the tornado with some homes being damaged by falling trees. The tornado began in Kalamazoo County and ended in Calhoun County.
Large tree down. Tree fell on a house.
Several large trees down across Red Arrow Highway.
Shingles torn off a roof.
Several large trees down.
Several large trees down on Hubbard Street.
One boat flipped on Fine Lake.
The tornado resulted in mostly tree damage along its 8.5 mile path. It began just west of Saint Marys Lake and traveled just south of the lake and remained very |close to Saint Marys Lake Road before working off to the northeast. It lifted off near 13 mile road just west of Mud Lake in Calhoun County.
Uprooted trees along Tuttle Road.
Trees snapped with one uprooted tree across a road.
One barn sustained significant wind damage.
Roof peeled back from a barn with tree damage on the same property.
Barn Roof removed and power lines down near West Baseline Highway and Pine Lake Road.
Tree and structure damage occurred along the path of this tornado. A number of homes had roofing material ripped away and several outbuildings were heavily damaged. The |tornado also damaged a number of warehouse type buildings along its path. The tornado began in Eaton County and ended in Ingham County.
Multiple houses impacted by trees falling on them in the same neighborhood.
Multiple mature trees down blocking roads.
One business sustained structural damage with one car damaged due to blowing debris from the business.
Multiple trees down with one power pole down.
Semi truck pushed over on US 127.
Trees down on Kensington Road.
A number of large trees snapped and uprooted in Okemos.
Multiple trees and wires down.
Shingles and roofing partially removed from a home. Tree damage on the property.
Two homes sustained structural damage from falling trees in Liberty Township.
Tree damage at the intersection of Burgess Drive and Maple Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2025Every state in 2025This day in weather historyThe tornado archive for Michigan, 2025Warnings in Michigan, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1265964, 1265947, 1265948, 1265945, 1265946, 1265960, 1265962, 1265949, 1265965, 1265966, 1265967, 1265968, 1265937, 1265969, 1265938, 1265963, 1265970, 1265971, 1265939, 1265973, 1265974, 1265975, 1265977, 1265980, 1265982, 1265940, 1265984, 1265985, 1265941, 1265986, 1265950, 1265988, 1265944, 1265989, 1265990, 1266009, 1265994, 1265951, 1265952, 1265993, and more.